Prednisone taper and joint pain

I have read many posts on joint pain in this forum but I didn't find any that really "hit the spot" so to speak.

I was on 80 MG of pred every other day for 6 months. My neph scheduled my taper as follows:
40 MG alt days for 3 weeks
20 MG alt days for 3 weeks
10 MG alt days for 3 weeks
5 MG alt days for 3 weeks
2.5 MG alt days for 3 weeks.

Right about the time I hit 5 MG, I noticed joint pain in my hips, knees and shoulders. It isn't all the time either. If I am sitting - no problem, but when I begin to rise from a sitting position, my knees and hips SCREAM. Once I get moving again, the pain goes away. If I stand or walk for any length of time and then go to sit down - here we go again with the knees SCREAMING. When I try to take off a t-shirt (cross arms and pull to get the shirt off) - the pain in my shoulders almost makes me barf.

I told my neph and of course he said - it's not the prednisone. Uh, yeah, right.

I'm in remission and am holding it so that's good and nothing else has changed. I purposefully have changed NOTHING since I got off the cytoxan and started my pred taper.

So - anyone else do a taper and have joint pain that went away? Seems like all the posts I read folks had the pain before or during pred -- I didn't have any pain ever before I started this taper. My vitamin D levels are good (I've been on 2000 IU vitamin D for 10 months). All other meds are the same. . .

So - is this a long term or short term problem? Anyone have clues??

Thanks in advance for your help! S/

Shawn
NS/MN diagnosed 2/2007
1st Remission 9/2009

Report post

11 replies. Join the discussion

I had the EXACT same thing the last time I was on prednisone. I feared steroid withdrawal, so I had all of the tests, which came back negative. I also went to see a rheumatoid arthritis doctor, who proceeded to tell me that there was nothing physically wrong with me...that I was depressed. He may have been right, but his bedside manner was atrocious!!! The pain is real, no doubt about it, and I'm sorry you're going through this. I'm weaning off of prednisone right now, and I'm dreading the pain....

Report post

Oh no .. . best wishes on your taper ... how long did your pain last the last time you weaned?

Report post

Hi!

I did have horrible joint pain when I went off steroids last time. It was during the weaning and I was on the treadmill and literally had to stop walking because the pain in my ankles was so bad! I felt like they were breaking...it was nuts! Were you on lasiks? I was told by my doc that it could be the prednisone or possibly low potassium...here's the good news for you...it did go away. Hopefully yours will too! I have relapsed since then, but prior to...the pain was gone. Good Luck!

Report post

I suffered the same for 8 months after completely coming off and also during the taper. Of course my neph said it wasn't the prednisone but my kind family doctor said people really feel bad and have many joint pains even after being off. I can only share this. I woke up and couldn't walk at first. I felt like a 90 year old. Once I started moving--it of course was better. Now after 8 months of aches and pains, I am exercising 4 miles a day walking/running. I no longer have the joint pain but it took me constantly exercising even with the pain. Alot of determination went along with that. I have to lose this weight and get back to semi-normal. Still in remission and letting you know that daily exercise and gradual increase in exercise worked for me

Good Luck

Andrea

Report post

Andrea, it's nice to hear that you are working out. My boyfriend has FSGS and used to work out a lot before he was diagnosed. But, because of all the meds he's on and probably the disease too, he is tired and weak all of the time. He also has a lot of aches. He's on like 4 bp meds, prednisone, cyclosporine, lasix, antidepressant...I think that's it.

Anyway...I've been trying to talk him into work out again, but he says he can't because any amount of exercise just wears him out. I keep telling him if he gradually starts out...just 5 mins at first and working his way up, he'll feel better. Was it the same way with you? I am trying everything I know to try to help him. He used to be so physically active with sports & working out, and is depressed b/c he can't do what he used to. So, any advice on anything I could tell him would be GREAT!

Thanks,

Marcia

Report post

I have been on and off prednisone since I was 18 months old, always have joint pains/muscle aches all the time, mostly in my knees and lower back, which I looked up side effects of prednsone and said a lot of peoples lower backs hurt. But when I am tapering or forget a dose one day It hurts A LOT worse and I feel as though I wanna lay in bed but then that makes my back even hurt worse, I sometimes take muscle relaxers for it.

Report post

I am going through it right now. Exact Scenerio 60mg of pred for 6 months and taper for 3. The pain is crazy. I have gone to a rheumatoid doctor. I had injections in my knees and heels and had releif for 3 glorious days. Then the pain came back. They checked my Uric Acid. It is high so they are treating me for Gout and giving me medicaiton to lower the uric acid they also started me on Methotrexate and Hydrocodone. NO relief yet. The xrayed every joint no arthritis present. So they diagnosis is also called entheopathy (a special arthritis that cause inflamation of the tendon where it connects to the bone) that is why it hurts so bad when you stress that tendon while standing up or sitting down. I have been dealing with the pain for 4 months with no releif in sight.

The good news is I am in full remission from my nephrotic syndrome (membraneious nephritis) but the pain is the worst thing I have ever felt.

Report post

I have had MCD for 25 Years. I was on Prednisone for 22 years, also was on cytoxan 21 years ago for 8 weeks. I am now on Cellcept. I have been having the joint pain for years. I have been off of the presdisone for the last few years and I am still having joint pain. Mostly in my knees when I try to get up off of the floor or I am walking up my basement stairs. I am living with the joint pain, would rather have the joint pain then the swelling that I have when I relapse. I have been in remission for the last 6 years. Still taking Cellcept, was on 2000 mg a day. I am now taking 500 mg a day. My Neph is going to leave my dose were it is at. My protein is just a trace, and has been for the last 4 years.

Report post

Buffie - my potasium is good and I'm not on any diuretics . . . and yes, I understand your treadmill pain. After being able to walk or job or bike daily the past two years, suddenly I cannot do any of that without the pain you describe.

Andisc - I decided to take 7 days off from my exercise and do nothing but hot yoga (which seems to help) during this time to see if I could get the pain to back off. But if exercising through the pain is the only answer, well - I can do that since I exercised through the nausea of cytoxan for six months! Thanks so much for your post - and I too am like 90 yrs old when I wake up . .

Thank you both!

Report post

Marcia - that's how I did it - 5 mins on the treadnill each day , , when I could do 20 mins straight, then I would increase the pace the last 5, then 10, then 15 until I could do 20 mins at that pace. In this way, I went from walking slowly to a slow 12 min mile jog from January to now. It is possible. I have lost 15 pounds since January -- all while on prednisone too. it is possible!

Accain - not sure I want to go the muscle relaxer route but if this doesn't start going away - I think I will have no choice -- will give it 6 months before I introduce any more drugs into my system. I just hit remission 2 months ago and don't want to rock the boat if I don't have too... :)

CCraw - I'm with you -- it really sucks. 4 months? Well - I'm not looking forward to that by any stretch of the imagination.

EnjoyingLIfe - I hear you - I much prefer the joint pain over the NS/MN - but who know this was the price we were going to pay? I don't like surprises!

Thanks eveyrone for replying. Will keep you posted on my yoga experiment. . . .S/

Report post

My son Chandler had similar joint pain when weaning off of Prednisone. His pain was mostly in his ankles, knees, and occasionally his hips. He has been weaned off of Prednisone for 3 months now, and his pain is much better. He plays soccer and regularly exercises, he just pushes through the pain and ices his joints after soccer games to help. He is definitely better as time goes on off of Prednisone. Hang in there!!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders